Skip Navigation

doxycycline

Travel Forums Travel Gear doxycycline

Page
  • 1
  • 2

Last Post

1. Posted by Buttfish (Respected Member 298 posts) 8y

hey, i was wondering about doxycycline - i got it recommended from the clinic today. they gave me the prescription but i'm starting to wonder a bit.. i was looking at the list of side effects (which i know, not a good thing to look at, most meds have gargantuan lists), but still - for those that took it - any input? how bad were your side effects? what did you get? :S

kat

2. Posted by bex76 (Moderator 3719 posts) 8y

I took and and found it fine. I had no side effects as such, but it does stop the contraceptive pill from working properly in the first few weeks - something to do with the way your liver breaks up the enzymes in the pill. I would be happy to take it again if/when I go to a malarial region.

3. Posted by joffre (Respected Member 157 posts) 8y

Be sure not to take it on an empty stomach...

4. Posted by monie (Budding Member 29 posts) 8y

I went o/seas with a large group of about 30 people, most of which went on Doxy, and all of us were fine.

5. Posted by Buffalo (Full Member 120 posts) 8y

Hey Kat,
In general I found it fine, but from my experiences it definately makes you more sensitive to the sun so make sure to lash on extra sun cream while taking it!!
Ian

6. Posted by Buttfish (Respected Member 298 posts) 8y

Ah! I'm glad to hear that! I couldn't help look stuff up on it and it started to slightly freak me out...Thanks :)

7. Posted by Isadora (Travel Guru 13926 posts) 8y

Sorry Latarina - I kept meaning to come back to this thread and post...

Doxycycline is one of the safest of the anit-malarials and very effective. Most people do not suffer any of the side effects associated with the medication. Definitely choose a sunscreen that has a higher SPF rating than what you would normally use. (Ie: if you use SPF-8, go up to SPF-15 or better.) Doxy does increase one's sensitivity to the sun so you could burn more easily (as Buffalo stated).

As has also been mentioned, do not take it on an empty stomach if possible. It can be taken with food and/or milk. If you have to take it without food, drink several glasses of water at that time to help prevent stomach upset. Do not take it within 1-2 hours of going to bed. The chances of doxy-induced heartburn (acid reflux) is greater when lying down.

Doxy is an antibiotic and has caused yeast infections in women. By cause, I mean it can kill off the natural occuring bacteria and allow yeast to grow unchecked. Depending on the length of your travel time, take along an OTC yeast infection treatment just as a precaution. (Few things worse than stuck in the wilds with an infection and no treatment.)

Doxy has very good long-term use information too. It can be taken non-stop for up to two years without incidence. The dosage used as the anti-malarial is also the dose used for treating acne so long-term use is well documented.

Enjoy your travels!!

8. Posted by Buttfish (Respected Member 298 posts) 8y

!!!

i didn't know it could be taken for such a long time! i'm not going to be there for that long, but it's definitely interesting to know. and i'll remember the sunscreen - i'll be a tomato in no time, if i don't. it seems to happen to me any time i step out of my cave :S (i work in a very dark environment, so to speak) thanks for the tip on the food. i already take medication myself (morning and evening!), so it should be easy enough incorporating the doxy with the rest. it's the one reason i always have three meals in a day :) think i'll do it in the morning...it'll work out best, i think. but i'm going to india for about a month, would that be enough time to need to bring the OTC? i've never had such problems as of yet, so i'll have to check into it a bit to see how to go about getting it as well, if it is.

thank you Isadora!!!

9. Posted by Isadora (Travel Guru 13926 posts) 8y

Personally, I would take along the OTC as a precaution. Some women never develop a yeast infection while others will experience one in just a few days. If you don't need it during your travels - great, but if you do...

There is one other side effect of Doxy that I forgot to mention. This one may or may not pertain to you specifically but I'm putting it out there for the women who will be checking this thread.

Doxycycline may interfere with the effectiveness of oral contraceptives. As with many medications, there are studies that support this statement and others that refute it. Generally, physicians are still recommending the use of condoms or other barrier methods of contraception during the first 3-4 weeks of concurrent Doxy/OC use. In the studies seeing a drop in effectiveness (from ~99% to ~75-80%), the levels returned to ~99% by the end of the 3 week period. As always, speak with your own physician(s) for their recommendations if you will be taking both medications. If a travel clinic is used for the anti-malarial medication prescription, be sure to tell them if you are taking OCs as they will not have your personal medical chart to use as a reference. (Also, women who see both a gynocologist and a GP - never take for granted that your GP will know what your gynocologist has prescribed for you without you telling them. Always be pro-active in your own healthcare.)

10. Posted by PeterT (Budding Member 6 posts) 8y

yeah, definitely dont take it on an empty stomach. It will also help clear your skin!